Utah, 2013Winter Storm in Utah, January 29 to 31, 2013
January 29 to 31, 2013 · NWS SLC · 4 events in 4 counties and zones
A couple of weather disturbances moved through Utah on January 29 and 30, bringing more snow to northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of weather disturbances moved through Utah on January 29 and 30, bringing more snow to northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 28, 9:25 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 28, 9:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MST MON JAN 28 2013
.SYNOPSIS...A WARM FRONT WILL CROSS THE REGION FROM THE NORTHWEST
TONIGHT THROUGH MIDDAY TUESDAY. A MOIST NORTHWEST FLOW WILL
CONTINUE OVER NORTHERN UTAH THROUGH MID WEEK.
&&
.DISCUSSION...THE COMBINATION OF A STRONG PACIFIC JET WITHIN A
MEAN NORTHWESTERLY FLOW ALOFT...A FAIRLY FLAT SHORTWAVE TROUGH
ASSOCIATED WITH THIS JET...AND AMPLE MOISTURE WHICH HAS ROTATED
ALL THE WAY AROUND AN EASTERN PACIFIC HIGH...WILL BRING ANOTHER
ROUND OF SNOW TO MUCH OF NORTHERN AND CENTRAL UTAH BEGINNING
TONIGHT AND CONTINUING THROUGH MUCH OF THE DAY TUESDAY. OVERALL
THE 00Z GFS/NAM REMAINED FAIRLY CONSISTENT WITH THE OVERALL
PATTERN THROUGH WEDNESDAY...ALTHOUGH THE GFS MAY HAVE SHIFTED JUST
A BIT FURTHER SOUTH WITH THE STRONGEST WARM ADVECTION DURING THE
DAY TUESDAY.
ALREADY LIGHT PRECIPITATION IS BREAKING OUT ACROSS PORTIONS OF
NORTHERN UTAH NORTH OF I-80...RESULTING FROM THE LEADING EDGE OF
WARM AIR/MOISTURE ADVECTION. THIS MOISTURE ADVECTION IS FORECAST
BY THE MODELS TO STRENGTHEN OVERNIGHT ACROSS NORTHERN UT ALLOWING
SNOWFALL TO INCREASE AND BECOME MORE WIDESPREAD BY
MORNING...LIKELY HAVING A SIGNIFICANT IMPACT ON THE MORNING
COMMUTE ALONG THE WASATCH FRONT.
MIDDAY TUESDAY A WEAK SURFACE TROUGH IS FORECAST TO CROSS NORTHERN
UT HELPING TO ENHANCE SNOWFALL...PARTICULARLY ACROSS THE CENTRAL
AND SOUTHERN WASATCH FRONT SOUTHWARD INTO CENTRAL UT. OVERALL
GOING WINTER STORM WARNING LOOKS IN GOOD SHAPE FOR THE WASATCH
FRONT AND WILL NOT MAKE ANY ADJUSTMENTS TO GOING HEADLINES THIS
EVENING...ALTHOUGH IF THE GFS SOLUTION PANS OUT MAY NEED TO EXPAND
WARNING SOUTHWARD INTO CENTRAL UT.
ONE LAST PLUME OF WARM ADVECTION WILL SPREAD ACROSS THE REGION
WEDNESDAY INTO WEDNESDAY NIGHT BRINGING ANOTHER ROUND OF SNOW
ACROSS THE HIGHER TERRAIN /POSSIBLY TRANSITIONING TO MORE OF A
RIME EVENT BY WEDNESDAY NIGHT IN THE MOUNTAINS/ ALONG WITH LIGHT
VALLEY SNOW.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
MIDNIGHT ALTHOUGH THERE IS A 30 PERCENT CHANCE OF VERY LIGHT SNOW
WITHOUT VISBY RESTRICTION BEFORE THEN. MVFR CONDITIONS IN SNOW ARE
EXPECTED TO DEVELOP AS EARLY AS 09Z BY MOST LIKELY BETWEEN 10Z AND
12Z AND CONTINUE THROUGH TUESDAY WITH IFR CONDITIONS PERIODICALLY
AFTER 18Z. SNOW ACCUMULATIONS OF 2-4 INCHES ARE EXPECTED THROUGH
TUESDAY EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 AM MST THURSDAY FOR UTZ009.
WINTER STORM WARNING UNTIL 4 AM MST THURSDAY FOR UTZ007-008.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 8 PM MST TUESDAY
FOR UTZ006.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MST
TUESDAY FOR UTZ001-005.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 8 PM MST TUESDAY
FOR UTZ002>004.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MST
TUESDAY FOR UTZ010-517-518.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MST
TUESDAY FOR UTZ014>016.
WY...NONE.
&&
SEAMAN/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 28, 4:32 PM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MST MON JAN 28 2013
UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
432 PM MST MON JAN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
ANOTHER STORM SYSTEM WILL SPREAD SNOWFALL INTO FAR NORTHERN UTAH
BEGINNING LATE THIS EVENING...WITH SNOW SPREADING SOUTH DURING THE
OVERNIGHT HOURS. THIS SNOWFALL WILL BRING A RETURN TO WINTER
DRIVING CONDITIONS TO MUCH OF NORTHERN AND CENTRAL UTAH OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ACCUMULATING SNOWFALL WILL CONTINUE ACROSS NORTHERN AND CENTRAL
UTAH EARLY TUESDAY MORNING...SIGNIFICANTLY IMPACTING THE MORNING
COMMUTE ACROSS NORTHERN AND CENTRAL UTAH INCLUDING THE WASATCH
FRONT. USE CAUTION AND ALLOW FOR EXTRA TIME WHEN TRAVELING DURING
THE MORNING.
THIS SNOWFALL WILL SPREAD INTO SOUTHWEST UTAH DURING THE
MORNING...AND CONTINUE AREAWIDE THROUGHOUT THE DAY BEFORE TAPERING
OFF DURING THE EVENING. THIS STORM WILL DIMINISH DURING THE
EVENING BUT AREAS OF STRONG GUSTY WINDS MAY PERSIST INTO TUESDAY
NIGHT RESULTING IN ADDITIONAL BLOWING AND DRIFTING OF SNOW.
SNOWY CONDITIONS WILL CONTINUE OVER THE HIGHER TERRAIN OF NORTHERN
UTAH WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL RETURN FOR THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Southern Wasatch Front
- When
- January 29, 12:00 AM MST to January 30, 6:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- COOP Observer
For the two-day storm, Alpine received a storm total of 23 inches of snow, while Draper received 18 inches of new snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- January 29, 12:00 AM MST to January 31, 12:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 36 inches at Snowbird Ski and Summer Resort and 30 inches of snow at Alta Ski Lifts.
Winter Storm, Wasatch Mountain Valleys
- When
- January 29, 1:00 AM MST to January 31, 5:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Liberty received a storm total of 32 inches of snow.
Winter Storm, Northern Wasatch Front
- When
- January 29, 1:00 AM MST to January 31, 5:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm totals from the northern Wasatch Front included 10 inches of snow at Northeast Ogden Bench, 9 inches at North Ogden, and 8 inches of new snow at South Ogden.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, January 29 to 30, 2013$1.6 million · EF2 · 28 events
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Hail in Oklahoma, January 29, 2013$266,000 · EF1 · 11 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429040, 429041, 429038, 429039.